Gastrointestinal Complications (PDQ®): Supportive care - Health Professional Information [NCI] - Diarrhea
The reported prevalence and severity of diarrhea vary greatly. Some chemotherapeutic regimens are associated with diarrhea rates as high as 50% to 80%, particularly those containing fluoropyrimidines or irinotecan.[1,2] Diarrhea is also commonly observed in patients diagnosed with carcinoid tumors, receiving radiation therapy to abdominal/pelvic fields, or undergoing bone marrow transplantation or surgical intervention of the gastrointestinal tract. In a large heterogeneous sample of cancer patients in various stages of treatment, the prevalence of moderate-to-severe diarrhea was 14%. Diarrhea occurs in approximately 7% to 10% of cancer patients upon admission to hospice. Among children with cancer during the last month of life, 19% experienced diarrhea.
The consequences of diarrhea can be significant and life-threatening. According to the National Cancer Institute's (NCI's) Common Terminology Criteria for Adverse Events, more than half of patients receiving chemotherapy for colorectal cancer experienced diarrhea of grade 3 or grade 4, requiring treatment changes or the reduction, delay, or discontinuation of therapy (see Table 1).[7,8] A review of several clinical trials of irinotecan plus high-dose fluorouracil and leucovorin in colorectal cancer revealed early death rates of 2.2% to 4.8%, primarily due to gastrointestinal toxicity. With the advent of more aggressive anticancer therapies, the potential physical and psychosocial consequences of diarrhea and its indirect effect on cancer treatment outcome are likely to expand.
Table 1. National Cancer Institute's Common Terminology Criteria for Adverse Events: Diarrheaa,b
|ADL = activities of daily living.|
|a Adapted from National Cancer Institute.|
|b Definition: A disorder characterized by frequent and watery bowel movements.|
|c Self-care ADL refers to bathing, dressing and undressing, feeding self, using the toilet, taking medications, and not bedridden.|
|1||Increase of <4 stools/day over baseline; mild increase in ostomy output compared to baseline|
|2||Increase of 4–6 stools/day over baseline; moderate increase in ostomy output compared to baseline|
|3||Increase of ≥7 stools/day over baseline; incontinence; hospitalization indicated; severe increase in ostomy output compared to baseline; limiting self-care ADLc|
|4||Life-threatening consequences; urgent intervention indicated|
Etiology of Diarrhea
In patients being treated for cancer, diarrhea is most commonly induced by therapy. Conventional methods of diarrhea-causing treatment include surgery, chemotherapy, radiation therapy, and bone marrow transplantation. Other causes of acute diarrhea include antibiotic therapy, stress and anxiety associated with cancer diagnosis and treatment, and infection. Typical infections are of viral, bacterial, protozoan, parasitic, or fungal etiology; they may also be caused by pseudomembranous colitis, a cause of diarrhea that often does not respond to treatment.Clostridium difficile is a common cause of pseudomembranous colitis. Other causes of diarrhea in patients with cancer include the underlying cancer, responses to diet, or concomitant diseases (see Table 2). Common causes of diarrhea in patients receiving palliative care are difficulty adjusting the laxative regimen and impaction leading to leakage of stool around the fecal obstruction.